Alabama, 2008

Drought in Alabama, February 1 to 29, 2008

February 1 to 29, 2008 · NWS HUN · 11 events in 11 counties and zones

Conditions continued to improve across the Central Tennessee Valley in February, with most of the area at least chipping away at the long-term drought conditions. Rainfall for the month ranged from between two and three inches in the Shoals region to over five inches in the southern half of Cullman County.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Conditions continued to improve across the Central Tennessee Valley in February, with most of the area at least chipping away at the long-term drought conditions. Rainfall for the month ranged from between two and three inches in the Shoals region to over five inches in the southern half of Cullman County. Most locations saw between three and four inches. Normal for the month is between four and six inches, so rainfall was slightly below normal in most spots.

The slightly improved rainfall did allow for about a one-category improvement in the drought monitor over most of the area, except in the Shoals where conditions remained the same.

Light to moderate rain fell on several days during the first week of the month. Rainfall events for the rest of the month were generally light (less than one inch per event).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 31, 9:54 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 31, 9:54 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
954 PM CST THU JAN 31 2008

.UPDATE...
LOWERED LOW TEMPS TONIGHT BY A DEGREE OR TWO ACROSS PORTIONS OF
OUR WESTERN CWA. IN ADDITION...LOWERED POPS TO FOLLOW CURRENT
RADAR TRENDS.

&&

.DISCUSSION...
UPPER LOW CURRENTLY SPINNING OVER AR/MS/TN BORDER...WITH
PRECIPITATION EXTENDING FROM JUST SOUTH OF THE OHIO RIVER
SOUTHWARD TO THE AL/FL GULF COAST. AS TROUGH ASSOCIATED WITH THIS
SYSTEM MOVES TO THE NORTH AND EAST...ASSOCIATED PRECIP WILL MOVE
EASTWARD OF THE CWA BY MIDNIGHT. GUSTY WINDS WILL BE AN ISSUE AS
THE TROUGH PUSHES THROUGH THE CWA. IN FACT...WIND GUSTS OF 35-40
MPH HAVE BEEN REPORTED ON THE BACK EDGE OF THE PRECIP SHIELD.
FOR THIS REASON...A WIND ADVISORY REMAINS IN EFFECT UNTIL 4AM.

TEMPERATURES BEHIND THE FRONT ARE A BIT TRICKY. DEPENDING ON HOW
MUCH OF THE COLDER AIR FILTERS INTO THE AREA...SOME LIGHT DRIZZLE
WILL BE POSSIBLE DURING THE EARLY MORNING HOURS. SOME HIGHER
ELEVATIONS WILL HOVER AROUND FREEZING NEAR SUNRISE...MAKING SOME
LIGHT FREEZING DRIZZLE POSSIBLE. NO TRAVEL PROBLEMS ARE
ANTICIPATED SINCE TEMPERATURES WILL NOT STAY BELOW FREEZING FOR AN
EXTENDED PERIOD OF TIME.

&&

.PREV DISCUSSION... /ISSUED 247 PM CST THU JAN 31 2008/

DISCUSSION...
TEMPS ACROSS THE CWA WERE ARND 50 WITH DEWPOINTS RANGING FROM
NEAR 30 IN THE NW ZONES TO ARND 20 IN THE NE ZONES. DID RECEIVE A
FEW REPORTS OF LIGHT SLEET ACROSS EXTREME NW AL EARLIER...BUT NO
ACCUMULATIONS. WINDS ARE NOW SE AT 15 TO 25 MPH...THIS WILL CONTINUE
TO INCREASE DEWPOINTS INTO THE 30S BY THIS EVENING...ENDING THE
EVAP COOLING THREAT AND SLEET. HOWEVER...THERE STILL COULD BE A
LITTLE SLEET IN THE NE ZONES WHEN PCPN BEGINS TO FALL EARLY THIS
EVENING DUE TO LOW DEWPOINTS...BUT SHOULD NOT LAST LONG AND AMOUNT
TO ANYTHING.

AS SFC LOW APPROACHES THE TN VALLEY TONIGHT...WINDS WILL INCREASE
AND APPROACH OUR WIND ADVISORY CRITERIA...THUS WENT AHEAD AND ISSUED
A WIND ADVISORY FOR ALL CWA TILL 4 AM FRIDAY MORNING.

SFC LOW OVER LA WITH AN INVERTED TROF THRU MS...WAS PROVIDING A
LINE OF SHRA/TSRA FROM LA TO NE MS. TSRA ACTIVITY NORTH OF BMX
WILL BE ELEVATED AND SVR THREAT WILL BE VERY LOW. HOWEVER MORE
INSTABILITY ACROSS THE GULF COAST...WHICH IS CLOSEST TO THE WARM
FRONT...WILL HAVE THE BEST CHC OF SVR WX TONIGHT.

UPPER LOW NOW OVER OK WILL ALSO MOVE EAST OVERNIGHT...WHICH WILL
INCREASE THE LIFT/DYNAMICS FOR A GOOD RAIN EVENT FOR THE TN
VALLEY. THINK THAT RAINFALL AMOUNTS ACROSS THE AREA WILL BE BETWEEN .5
AND 1.0 INCH BEFORE TAPERING OFF LATE TONIGHT.

FRIDAY MORNING...THINK THAT MOST OF THE PCPN WILL BE OVER WITH FROM HUN
AND POINTS WEST...EXCEPT FOR SOME LIGHT DRIZZLE. MAY HAVE SOME FREEZING
DRIZZLE AS WELL BUT ATTM NOT EXPECTING ANY TRAVEL TROUBLES. FOR POINTS
EAST OF HUN STILL LOOKS LIKE THE TEMPS WILL BE IN THE UPPER 30S...SO
KEPT IN A LOW POP FOR LIGHT RA OR DRIZZLE. MRNG LOWS SHOULD BE IN THE
LOW 30S OVER NW AL/HUN AREA AND UPPER 30S IN NE AL.

OTHERWISE PCPN SHOULD BE OVER EVERYWHERE ACROSS THE CWA BY NOON FRIDAY.
NAM TIME SECTIONS SHOWS THAT LOW CLOUDS WILL PROBABLY HANG ON FOR
MOST OF THE DAY FRIDAY. FRIDAY NIGHT CLOUDS SHOULD BEGIN TO BREAK
UP.

SATURDAY...LOOKS NICE WITH MOSTLY SUNNY SKIES AND HIGHS IN THE 60S.

SUNDAY THRU TUESDAY...GFS STILL SHOWS AN UNSETTLED WX PERIOD...DID
NOT MAKE ANY MAJOR CHANGES TO GRIDS. HOWEVER TUESDAY LOOKS
INTERESTING FOR A POSSIBLE STRONG/SVR WX DAY...BUT STILL A LONG WAY
OUT.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DE KALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     AND MORGAN.

TN...WIND ADVISORY UNTIL 4 AM FRIDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...AND MOORE.

&&

UPDATE...12
PREV DISCUSSION...07
Hazardous weather outlook, Jan 31, 10:12 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1012 PM CST THU JAN 31 2008

ALZ001>010-016-TNZ076-096-097-011215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1012 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

AS A STORM SYSTEM PUSHES EAST OF THE TENNESSEE VALLEY...GUSTY
WINDS WILL BE POSSIBLE OVERNIGHT TONIGHT. FOR THIS REASON...A WIND
ADVISORY IS IN EFFECT UNTIL 4AM. WINDS SHOULD DECREASE BY
DAYBREAK AS THE PRESSURE GRADIENT RELAXES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MUCH COLDER AIR WILL MOVE ACROSS THE TENNESSEE VALLEY AS THE SYSTEM
MOVES EAST OF THE REGION. RESIDUAL MOISTURE LEFT OVER COULD FALL AS
DRIZZLE FRIDAY MORNING. IF SURFACE TEMPERATURES FALL BELOW
FREEZING...FREEZING DRIZZLE WILL BE POSSIBLE. LOCATIONS MOST
PROBABLE TO SEE FREEZING DRIZZLE WILL BE MAINLY THE HIGHER
ELEVATIONS IN SOUTHERN MIDDLE TENNESSEE...ALONG WITH LOCATIONS
ALONG THE CUMBERLAND PLATEAU.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

12

In the hours before

Special weather statement, Jan 31, 6:30 PM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CST THU JAN 31 2008

ALZ008>010-010200-
MARSHALL-JACKSON-DE KALB-
630 PM CST THU JAN 31 2008

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS ACROSS MARSHALL...
JACKSON... AND DE KALB COUNTIES...

STRONG WINDS AHEAD OF AN ADVANCING AREA OF RAINFALL ARE PRODUCING
STRONG GUSTY WINDS ACROSS MARSHALL...JACKSON...AND DE KALB
COUNTIES. WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED THROUGH 8 PM.
THESE WINDS WILL BE HIGHEST ON THE RIDGETOPS.

MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...PARTICULARLY
IN HIGH PROFILE VEHICLES. THESE WINDS COULD ALSO BE ENOUGH TO
CAUSE A FEW TREES TO FALL IN NORTHEAST ALABAMA.

WINDS WILL SUBSIDE SUBSTANTIALLY ONCE THE RAIN BEGINS.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA
OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

JE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Colbert

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Colbert forecast zone
Reported by
Other Federal Agency
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Drought, Cullman

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Cullman forecast zone
Reported by
Other Federal Agency
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Drought, Dekalb

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Other Federal Agency
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Drought, Franklin

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Other Federal Agency
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Drought, Jackson

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Drought, Lauderdale

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Lauderdale forecast zone
Reported by
Other Federal Agency
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Drought, Lawrence

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Drought, Limestone

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Limestone forecast zone
Reported by
Other Federal Agency
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Drought, Madison

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Madison forecast zone
Reported by
Other Federal Agency
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Drought, Marshall

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Drought, Morgan

When
February 1, 12:00 AM CST to February 29, 11:59 PM CST
Where
Morgan forecast zone
Reported by
Other Federal Agency
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83704, 83706, 83714, 83716, 83718, 83720, 83722, 83725, 83726, 83728, 83730.